Limit theorems for some functionals with heavy tails of a discrete time Markov chain
ESAIM: Probability and Statistics, Tome 18 (2014) , pp. 468-482.

Consider an irreducible, aperiodic and positive recurrent discrete time Markov chain (Xn,n ≥ 0) with invariant distribution μ. We shall investigate the long time behaviour of some functionals of the chain, in particular the additive functional S n = i=1 n f(X i ) S n = ∑ i = 1 n f ( X i ) for a possibly non square integrable function f. To this end we shall link ergodic properties of the chain to mixing properties, extending known results in the continuous time case. We will then use existing results of convergence to stable distributions, obtained in [M. Denker and A. Jakubowski, Stat. Probab. Lett. 8 (1989) 477-483; M. Tyran-Kaminska, Stochastic Process. Appl. 120 (2010) 1629-1650; D. Krizmanic, Ph.D. thesis (2010); B. Basrak, D. Krizmanic and J. Segers, Ann. Probab. 40 (2012) 2008-2033] for stationary mixing sequences. Contrary to the usual L^2 L 2 framework studied in [P. Cattiaux, D. Chafai and A. Guillin, ALEA, Lat. Am. J. Probab. Math. Stat. 9 (2012) 337-382], where weak forms of ergodicity are sufficient to ensure the validity of the Central Limit Theorem, we will need here strong ergodic properties: the existence of a spectral gap, hyperboundedness (or hypercontractivity). These properties are also discussed. Finally we give explicit examples.

DOI : https://doi.org/10.1051/ps/2013043
Classification : 60F05,  60F17,  60J05,  60E07
Mots clés : Markov chains, stable limit theorems, stable distributions, log-Sobolev inequality, additive functionals, functional limit theorem
@article{PS_2014__18__468_0,
     author = {Cattiaux, Patrick and Manou-Abi, Mawaki},
     title = {Limit theorems for some functionals with heavy tails of a discrete time Markov chain},
     journal = {ESAIM: Probability and Statistics},
     pages = {468--482},
     publisher = {EDP-Sciences},
     volume = {18},
     year = {2014},
     doi = {10.1051/ps/2013043},
     language = {en},
     url = {http://www.numdam.org/articles/10.1051/ps/2013043/}
}
Cattiaux, Patrick; Manou-Abi, Mawaki. Limit theorems for some functionals with heavy tails of a discrete time Markov chain. ESAIM: Probability and Statistics, Tome 18 (2014) , pp. 468-482. doi : 10.1051/ps/2013043. http://www.numdam.org/articles/10.1051/ps/2013043/

[1] C. Ané, S. Blachère, D. Chafaï, P. Fougères, I. Gentil, F. Malrieu, C. Roberto and G. Scheffer, Sur les inégalités de Sobolev logarithmiques. Vol. 10 of Panoramas et Synthèses. Société Mathématique de France, Paris (2000). | Zbl 0982.46026

[2] D. Bakry, P. Cattiaux and A. Guillin, Rate of convergence for ergodic continuous Markov processes: Lyapunov versus Poincaré. J. Func. Anal. 254 (2008) 727-759. | MR 2381160 | Zbl 1146.60058

[3] K. Bartkiewicz, A. Jakubowski, T. Mikosch and O. Wintenberger, Stable limits for sums of dependent infinite variance random variables. Probab. Theory Relat. Fields 150 (2011) 337-372. | MR 2824860 | Zbl 1231.60017

[4] B. Basrak, D. Krizmanic and J. Segers, A functional limit theorem for dependent sequences with infinite variance stable limits. Ann. Probab. 40 (2012) 2008-2033. | MR 3025708 | Zbl 1295.60041

[5] P. Cattiaux, A pathwise approach of some classical inequalities. Potential Analysis 20 (2004) 361-394. | MR 2032116 | Zbl 1050.47041

[6] P. Cattiaux, D. Chafai and A. Guillin, Central Limit Theorem for additive functionals of ergodic Markov Diffusions. ALEA, Lat. Am. J. Probab. Math. Stat. 9 (2012) 337-382. | MR 3069369 | Zbl 1277.60047

[7] P. Cattiaux and A. Guillin, Deviation bounds for additive functionals of Markov processes. ESAIM: PS 12 (2008) 12-29. | Numdam | MR 2367991 | Zbl 1183.60011

[8] P. Cattiaux and A. Guillin, Trends to equilibrium in total variation distance. Ann. Inst. Henri Poincaré. Prob. Stat. 45 (2009) 117-145. | Numdam | MR 2500231 | Zbl 1202.26028

[9] P. Cattiaux, A. Guillin and C. Roberto, Poincaré inequality and the ?p convergence of semi-groups. Elec. Commun. Prob. 15 (2010) 270-280. | MR 2661206 | Zbl 1223.26037

[10] P. Cattiaux, A. Guillin and P.A. Zitt, Poincaré inequalities and hitting times. Ann. Inst. Henri Poincaré. Prob. Stat. 49 (2013) 95-118. | Numdam | MR 3060149 | Zbl 1270.26018

[11] Mu-Fa Chen, Eigenvalues, inequalities, and ergodic theory. Probab. Appl. (New York). Springer-Verlag London Ltd., London (2005). | MR 2105651 | Zbl 1079.60005

[12] R.A. Davis, Stable limits for partial sums of dependent random variables. Ann. Probab. 11 (1983) 262-269. | MR 690127 | Zbl 0511.60021

[13] M. Denker and A. Jakubowski, Stable limit theorems for strongly mixing sequences. Stat. Probab. Lett. 8 (1989) 477-483. | MR 1040810 | Zbl 0694.60017

[14] A. Jakubowski, Minimal conditions in p-stable limit theorem. Stochastic Process. Appl. 44 (1993) 291-327. | MR 1200412 | Zbl 0771.60015

[15] M. Jara, T. Komorowski and S. Olla, Limit theorems for additive functionals of a Markov chain. Ann. Appl. Probab. 19 (2009) 2270-2300. | MR 2588245 | Zbl 1232.60018

[16] D. Krizmanic, Functional limit theorems for weakly dependent regularly varying time series. Ph.D. thesis (2010). Available at http://www.math.uniri.hr/˜dkrizmanic/DKthesis.pdf.

[17] S.P. Meyn and R.L. Tweedie, Markov chains and stochastic stability. Commun. Control Eng. Series. Springer-Verlag London Ltd., London (1993). | MR 1287609 | Zbl 0925.60001

[18] F. Merlevède, M. Peligrad and S. Utev, Recent advances in invariance principles for stationary sequences. Probab. Surv. 3 (2006) 1-36. | MR 2206313 | Zbl 1189.60078

[19] L. Miclo, On hyperboundedness and spectrum of Markov operators. Preprint, available on hal-00777146 (2013).

[20] M. Röckner and F.Y. Wang, Weak Poincaré inequalities and L2-convergence rates of Markov semi-groups. J. Funct. Anal. 185 (2001) 564-603. | Zbl 1009.47028

[21] M. Tyran-Kaminska, Convergence to Lévy stable processes under some weak dependence conditions. Stochastic Process. Appl. 120 (2010) 1629-1650. | MR 2673968 | Zbl 1198.60018

[22] E. Van Doorn and P. Schrdner, Geometric ergodicity and quasi-stationnarity in discrete time Birth-Death processes. J. Austral. Math. Soc. Ser. B 37 (1995) 121-144. | MR 1359177 | Zbl 0856.60080